Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping medications for vacation to U.S.
Dec 1, 2000

I'm planning to take a two week holiday soon to Hawaii and am concerned about bringing my meds. across the border (I'm Canadian) because, as you know, being HIV pos. I am not legally allowed to enter the U.S. I am currently taking nevirapine, 3TC, and D4T. My viral load is undetectable since Nov. 97 and my T4 is currently 640 (stable). What will happen if I stop all medications for two weeks? Is there any way particular way to stop, ie. stop one sooner than the others? How risky is this? Thanks for the help.

Response from Dr. Stryker

If you stop all meds, your viral load will probably rise a bit in two weeks -- how much is hard to predict. There is little risk of resistance if you take a two week holiday, than go right back on drugs when you return, but I am not especially advocating this strategy. After all, one can't reasonably plan to do this every time you travel, or the risks would aggregate.

You should consider checking with an immigration specialist or lawyer, to evaluate the risks and possible legal scenarios. Discuss the decision with your doctor, of course. If you do stop, it is probably fine to stop all at once. Alternatively, you could stop the nevirapine a couple days earlier than the other two, as it may hang around in the body a bit longer at low levels. Apologies in advance for the arcane immigration laws! RAS

Rick Stryker, M.D., M.P.H.



Previous
Interleukin-2
Next
Blood urine and high lymphocytes,triglycerides

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement